Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 128, NWS Bismarck, ND

July 15, 2012Burke County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 15, 2012, 6:31 PM CDT for Burke County, North Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2012, 6:31 PM CDT (23:31 UTC)
Expired
Jul 15, 2012, 7:30 PM CDT
In force
59 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Burke County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 15, 5:31 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.5 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2012-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 312 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2012-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 339 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
312 J/kg
Mixed-layer CIN
-301 J/kg
Mixed-layer LCL
1428 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
339 m²/s²
0-3 km storm-relative helicity
822 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

712 
WUUS53 KBIS 152331
SVRBIS
NDC013-160030-
/O.NEW.KBIS.SV.W.0128.120715T2331Z-120716T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
631 PM CDT SUN JUL 15 2012

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BURKE COUNTY IN NORTHWEST NORTH DAKOTA

* UNTIL 730 PM CDT

* AT 629 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  COLUMBUS...OR 22 MILES EAST OF CROSBY...AND MOVING NORTHEAST AT 25
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  PORTAL AND NORTH PORTAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH 
ONE IS NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT 
QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY 
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT MONDAY MORNING
FOR WESTERN NORTH DAKOTA.

LAT...LON 4900 10243 4879 10274 4884 10294 4901 10293
TIME...MOT...LOC 2331Z 204DEG 21KT 4894 10279
WIND...HAIL 60MPH 1.00IN

$$

AYD
2 follow-up statements
015 
WWUS53 KBIS 152344
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
644 PM CDT SUN JUL 15 2012

NDC013-160030-
/O.CON.KBIS.SV.W.0128.000000T0000Z-120716T0030Z/
BURKE ND-
644 PM CDT SUN JUL 15 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
BURKE COUNTY UNTIL 730 PM CDT...

AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
NORTH OF COLUMBUS...OR 25 MILES EAST OF CROSBY...MOVING NORTHEAST AT
20 MPH.

LOCATIONS IMPACTED INCLUDE...
  PORTAL AND NORTH PORTAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 4886 10275 4886 10294 4901 10293 4900 10243
TIME...MOT...LOC 2344Z 207DEG 19KT 4900 10274
WIND...HAIL 60MPH 1.00IN

$$

AYD
873 
WWUS53 KBIS 160000
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
700 PM CDT SUN JUL 15 2012

NDC013-160030-
/O.CON.KBIS.SV.W.0128.000000T0000Z-120716T0030Z/
BURKE ND-
700 PM CDT SUN JUL 15 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
BURKE COUNTY UNTIL 730 PM CDT...

AT 658 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
WEST OF NORTH PORTAL...OR 28 MILES EAST OF CROSBY...MOVING NORTHEAST
AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  PORTAL AND NORTH PORTAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 4893 10267 4894 10279 4901 10280 4900 10248
TIME...MOT...LOC 0000Z 211DEG 15KT 4900 10269
WIND...HAIL 60MPH 1.00IN

$$

AYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:25 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Jul 15, 3:25 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
325 PM CDT SUN JUL 15 2012

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...
MAIN FORECAST CONCERN IN THE SHORT TERM IS THUNDERSTORM CHANCES
AND SEVERITY THIS EVENING.

18Z BISMARCK SOUNDING INDICATED A WARM AND MOIST BUT CAPPED ATMOSPHERE
OVER CENTRAL NORTH DAKOTA. LATEST SURFACE ANALYSIS SHOWS LOW
PRESSURE OVER WEST CENTRAL NORTH DAKOTA WITH A WARM FRONT ACROSS
CENTRAL AND INTO EASTERN NORTH DAKOTA. LATEST VISIBLE SATELLITE
IMAGERY SHOWS AN AREA OF AGITATED CU OVER SOUTHEAST MONTANA INTO
WEST CENTRAL NORTH DAKOTA...BUT LATEST 19Z LAPS SOUNDINGS STILL
INDICATING AROUND 100J/KG OF CIN.

CONSENSUS HERE IS THERE MAY BE SOME ELEVATED CONVECTION TRACKING
ACROSS WESTERN NORTH DAKOTA THIS AFTERNOON...BUT THE GREATEST
THREAT OF SEVERE WEATHER WILL BE OVER NORTHWEST AND NORTH CENTRAL
NORTH DAKOTA...ALONG AND NORTH OF THE WARM FRONT. ALTHOUGH LARGE
HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS...BUT WITH
INCREASING DIRECTIONAL BULK AND LOW LEVEL SHEAR ALONG THE WARM
FRONT...A TORNADIC SUPERCELL CANNOT BE RULED OUT LATE THIS
AFTERNOON OR THIS EVENING. THUNDERSTORMS WILL FIND ENVIRONMENT
LESS FAVORABLE I THE CAPPED ENVIRONMENT TO THE SOUTH...SO SEVERE
THREAT AND OVERALL THREAT OF THUNDERSTORMS WILL DIMINISH AS YOU GO
SOUTH. TRIMMED BACK THE CHANCE POPS ACROSS THE SOUTH AND ALSO THE
SOUTHERN EXTENT OF SEVERE WORDING...KEEPING IT MAINLY CONFINED TO
ALONG AND NORTH OF THE HIGHWAY 200 CORRIDOR.

CONVECTION WILL END FROM WEST TO EAST LATER THIS EVENING AND EXIT
INTO NORTHEASTERN NORTH DAKOTA AFTER MIDNIGHT. A BRIEF BREAK IS
EXPECTED LATE TONIGHT THROUGH MONDAY MORNING...THEN THUNDERSTORM
CHANCES INCREASE OVER THE SOUTHWEST MONDAY AFTERNOON AND ACROSS
THE SOUTHERN HALF OF THE CWA MONDAY NIGHT IN RESPONSE TO ANOTHER
IMPULSE MOVING THROUGH THE BROAD SOUTHWEST UPPER FLOW OVER THE
CENTRAL ROCKIES AND INTO THE NORTHERN PLAINS.

TEMPERATURES WILL REMAIN MILD TONIGHT WITH THE SURFACE LOW
TRAVERSING THE CWA. IT WILL BE A LITTLE COOLER ON MONDAY WITH
HIGHS AROUND 80 NORTH TO LOWER 90S SOUTH.

.LONG TERM...TUESDAY THROUGH SUNDAY...
THE HIGHLIGHT OF THE EXTENDED FORECAST WILL BE A RETURN TO ABOVE
AVERAGE HIGH TEMPERATURES IN THE 90S DURING THE MID TO LATE
PORTIONS OF THE COMING WEEK.

THE 12 UTC GUIDANCE CONSENSUS HAS SHIFTED SLIGHTLY NORTHEAST WITH
THE CENTER OF SURFACE HIGH PRESSURE ON TUESDAY COMPARED TO
YESTERDAY...RESULTING IN AN EASTWARD EXPANSION OF THUNDERSTORM
CHANCES FOR TUESDAY AND WEDNESDAY NEAR THE LEE SURFACE TROUGH.
DECIDED TO NOT GO AS FAR EAST WITH POPS COMPARED TO THE CONSENSUS
GIVEN UNCERTAINTY IN THE POSITIONING OF THE SURFACE HIGH AND WILL
LET FURTHER SHIFTS EVALUATE. THEREAFTER SURFACE HIGH PRESSURE
PROPAGATES INTO THE GREAT LAKES AND FINALLY THE NORTHEAST...YIELDING
AN INCREASING TEMPERATURE TREND BACK INTO THE 90S WITH LEE/NORTHERN
PLAINS SURFACE LOW PRESSURE AND ASSOCIATED MEAN SOUTHERLY SURFACE
FLOW. UNCERTAINTY IN REGARDS TO CONVECTION INCREASES GREATLY
THURSDAY ONWARD AS THE MODEL SPREAD INCREASES...WITH THE 15/12 UTC
GFS THE CLEAR OUTLIER...LIKELY SUFFERING FROM CONVECTIVE FEEDBACK.

&&

.AVIATION...
MULTIPLE AVIATION HAZARDS ARE FORECAST ACROSS WESTERN AND CENTRAL
NORTH DAKOTA FOR THE 18 UTC TAF CYCLE. SOUTHEAST WIND GUSTS OF 25-30
KTS WILL CONTINUE INTO THE EARLY EVENING FOR KJMS...KBIS AND KMOT.
THE AREA OF GREATEST LIKELIHOOD FOR AFTERNOON AND EARLY EVENING
THUNDERSTORMS WILL BE KISN AND KMOT IN THE 22-02 UTC
TIMEFRAME...WITH LESSER PROBABILITIES FOR KDIK AND KBIS. A FEW OF
THESE STORMS MAY BE SEVERE WITH LARGE HAIL...DAMAGING WINDS AND IFR
CONDITIONS. LOW LEVEL WIND SHEAR WILL DEVELOP ONCE AGAIN TONIGHT AT
KJMS WITH MVFR FOG AND STRATUS EXPECTED AT KISN AND KMOT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TWH
LONG TERM....AYD
AVIATION...AYD
Hazardous weather outlook, Jul 15, 5:58 PM CDT, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
558 PM CDT SUN JUL 15 2012

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-162300-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
558 PM CDT SUN JUL 15 2012 /458 PM MDT SUN JUL 15 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

A TORNADO WATCH IS IN EFFECT FOR NORTH CENTRAL NORTH DAKOTA UNTIL
1200AM CDT MONDAY. PLEASE REFER TO WWW.WEATHER.GOV/BIS FOR FURTHER
UPDATES.

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT ACROSS WESTERN AND
CENTRAL NORTH DAKOTA. SOME OF THESE STORMS MAY BE SEVERE...ESPECIALLY
ACROSS NORTH CENTRAL NORTH DAKOTA. HE PRIMARY THREATS EXPECTED TO
BE LARGE HAIL AND DAMAGING WINDS...BUT AN ISOLATED TORNADO IS ALSO
POSSIBLE ACROSS NORTH CENTRAL NORTH DAKOTA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF STORMS IN THE SOUTHWEST AND SOUTH
CENTRAL ON MONDAY AFTERNOON AND MONDAY NIGHT. THERE IS A CHANCE
OF THUNDERSTORMS ACROSS WESTERN AND FAR SOUTH CENTRAL NORTH DAKOTA
TUESDAY...WITH A CHANCE OF THUNDERSTORMS AREA WIDE ON WEDNESDAY
AND POSSIBLY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KS/TWH

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.